Share this:
oglewis
@oglewis

Posts: 3
Joined: Jan 13, 2019

Rifampin giving my mom mouth sores

Posted by @oglewis, 4 days ago

Hi all, my mom is one month into her treatment. She's dealing with several side effects, mostly dizziness and indigestion (which I've been researching diets to help mitigate). The rifampin is causing her mouth to break out in sores, however.

Has anyone else had this experience? Her doctor switched her to a different form of the antibiotic, I think, which hasn't been causing breakouts. But in case the new antibiotic makes her feel worse, she may have to return to the former. If that happens and she breaks out in mouth sores, is there anyway to reduce or get ride of that side effect? Thank you for any advice.

REPLY

Hi @oglewis that is unfortunate that your mom is dealing with so many side effects to Rifampin.

I wanted to introduce you to fellow members @summer33 @hydrang3a and @heathert as they have all taken rifampin and may be able to offer support or advice.

Back to your mom, what is the new antibiotic she is taking?

@oglewis Hiya When I went on the big 3 I had all sorts of side effects including reflux and dissyness (sorry some of my keyboard keys have stopped working) for the reflux (which was really bad)I was put on omeprasole, they kept upping the dose until it worked. I also find with reflux the more you concentrate on it the worse it gets. The dissiness just seemed to go, I was anxious and my breathing was very shallow so maby try some deep breathing to help with this. I hope you can get this sorted out. Heather

@oglewise Hello. Yes, rifampin is a known trouble-maker. It is the hardest one to tolerate. The main complaints I have heard about it is that it caused stomach cramps and nausea. Some people figure out a schedule for taking it that minimizes the side effects. i.e. taking it in the morning on an empty stomach, or taking it with crackers, or taking it before bedtime and sleeping through any side-effects. Some people have said that the side-effects wear off after a week or two. If it gets too bad for you, you can talk to your dr about an alternate medication. Will you check back with me and let me know how you are doing?

@ethanmcconkey

Hi @oglewis that is unfortunate that your mom is dealing with so many side effects to Rifampin.

I wanted to introduce you to fellow members @summer33 @hydrang3a and @heathert as they have all taken rifampin and may be able to offer support or advice.

Back to your mom, what is the new antibiotic she is taking?

Jump to this post

Thank you for your responses. The new drug is called Rifabutin. The Rifabutin is now beginning to make her mouth sore/tongue burning sensation.

@oglewis

Thank you for your responses. The new drug is called Rifabutin. The Rifabutin is now beginning to make her mouth sore/tongue burning sensation.

Jump to this post

Same family of drug as rifampin. Ask for a consult with an infectious disease specialist, infectious disease nurse educator, or consulting pharmacist for help managing the side effects. When rifampin makes my mouth sores too bad, I rinse/gargle like crazy with old-fashioned Listerine or Lavoris mouthwash. No others help, but this gives some relief.
As for the indigestion, my doc added Omeperazol to suppress stomach acid, and it helps.
And I find taking all 3 antibiotics at night helps me ignore the other side effects, but I do need to go to bed early or nap the next day as I sleep poorly on med nights.

Please login or register to post a reply.